Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 27, NWS Kansas City, MO

March 18, 2020Cooper County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 18, 2020, 12:59 PM CDT for Cooper County, Missouri. It took effect at Mar 18, 2020, 1:12 PM CDT. It was in force for 69 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 12:59 PM CDT (17:59 UTC)
In effect from
Mar 18, 2020, 1:12 PM CDT
Expired
Mar 21, 2020, 9:44 AM CDT
In force
69 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Petite Saline Creek near Boonville (BONM7).

Action stage
11 ft
Minor stage
16 ft
Moderate stage
19.5 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06909950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 18, 11:54 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 18, 11:54 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1154 AM CDT Wed Mar 18 2020

.Discussion...
Issued at 415 AM CDT WED MAR 18 2020

Active weather is expected over the next 36 hours, with some risk of
heavy rainfall leading to minor river flooding and a few severe
storms Thursday.

As of early this morning, regional radar imagery showed an expansive
area of rain moving across eastern Kansas into the western half of
Missouri. Our region is currently in a favorable diffluent area of
an approaching nose of a 90+ kt upper jet and ejecting shortwave
trough, providing ample mid/upper ascent. In the lower levels,
isentropic ascent was occurring with strong moisture transport north
of a surface warm front currently situated over Oklahoma/Arklatex
region. Weak elevated instability has only materialized from
southeast Kansas into southern Missouri, and this can be reflected
in the more convective-looking elements on radar and also the
sporadic lightning flashes over the past several hours. Short-
term guidance suggests little poleward movement of instability,
and therefore anticipate any embedded thunder within the larger
complex of rain to generally remain across far west
central/central Missouri and points south for the remainder of the
morning hours. Still, periods of moderate rainfall on the order
of 0.50-0.75" is expected this morning, elevating levels on area
creeks and streams.

The expansive area of showers will eventually shift out of the area
around midday/early afternoon as the upper wave moves northeastward
and weak shortwave ridging allows for some upper subsidence
providing a period of inactive weather for the remainder of the
daylight hours. A surface warm front will begin to lift northward
through the forecast area late in the day/evening, likely residing
across portions of northern Missouri by midnight Thursday morning.
Increasing ascent/moistening in advance of the next wave could allow
for an increase in shower activity during the evening/overnight
hours. The ejection of a strong shortwave trough will follow a
similar path as the one currently impacting our area, and once again
is expected to spawn widespread convection, arriving prior to
sunrise Thursday. Moderate to heavy rainfall will once again be
possible. The difference will be a more conducive environment for
storm organization, with moderate shear (40 kts 0-6 km) and
modest MUCAPE (1000 J/Kg) environment. A few robust storms will
be possible, with the greatest threat being thunderstorm wind
gusts and small hail. This activity will quickly spread across the
forecast area, with a substantial mid-level dry slot cutting into
the region in the wake of morning activity. The latest guidance
continues to suggest a trend of stronger destabilization in the
wake of morning convection ahead of a dryline, creating a
conducive environment for severe weather. A large chunk of the CWA
remains underneath the core of the upper jet, not particularity
supportive of strong ascent. However, the left front quad and
approach of strong vorticity advection may create a sweet spot
ahead of the approaching dryline Thursday afternoon to generate a
string of isolated/widely scattered convection from SE Nebraska
into northeast Kansas by mid-afternoon, quickly moving east-
northeastward into northwest/northern Missouri and Iowa through
the remainder of the afternoon and early evening. Effective shear
profiles and EL heights (under 30kft) would suggest the potential
for a few low-topped supercells in an environment of 750-1300
J/Kg SBCAPE. The primary concern with these would be large hail up
to ping-pong ball and perhaps a brief spinup. Across the
remainder of the CWA, the probability is lower that convection
develops, and therefore the overall severe risk lower. Expect a
breezy day with southerly winds gusting to 30-40 mph during the
afternoon. The sun may finally make an appearance, helping
afternoon temperatures soar into the 70s, with dewpoints in the
upper 50s to lower 60s.

A strong cold front will pass through the area Thursday night, with
significantly colder and drier air advecting into the area. Forecast
looks dry for Friday into much of the weekend, with the notable
impacts of a potential hard freeze each morning, with lows falling
into the 20s.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1153 AM CDT WED MAR 18 2020

IFR cigs expected to lift to MVFR with winds SSW becoming SE by
early this evening. Expect light drizzle or rain tonight to develop
ahead of warm front with lower cigs to IFR and possibly even LIFR.
Thunderstorms expect to move into area before sunrise these storms
could produce small hail and/or gusty winds. Winds increase tomorrow
mid to late morning from SSW and become quite gusty, ceilings will
also improve to MVFR and possibly VFR by end of TAF period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Christensen
Hazardous weather outlook, Mar 18, 4:54 AM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
454 AM CDT Wed Mar 18 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
454 AM CDT Wed Mar 18 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers with a few rumbles of thunder will continue moving through
the area this morning. No severe weather is expected, but up to one
inch of rain is possible which could lead to some localized flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Another round of widespread storms will move in early Thursday
morning through late Thursday morning. Strong winds and small hail
are possible with this round. Also up to another inch of rain is
expected which will continue or enhance flooding concerns.

 Finally, a third round of storms is expected Thursday afternoon and
evening. Large hail, damaging winds, and a brief tornado is possible.
The main area of concern is northwest MO and northeast KS. Storm
chances move out Thursday night.

 A hard freeze is expected this weekend as cold air moves into the
area. Low temperatures in the 20s and 30s are expected Friday,
Saturday, and Sunday mornings.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 10:43 AM CDTRiver Flood WarningEAXCass, Henry, Johnson71 hr
Mar 18, 10:45 AM CDTRiver Flood WarningEAXJohnson, Pettis65 hr
Mar 18, 10:45 AM CDTRiver Flood WarningEAXCooper, Saline6 days
Mar 18, 3:17 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston5 days

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.